Chat and Community Forums Closed

Due to the popularity of social media, we have seen decreasing engagement on our forums and chat. Please know we want to keep talking to you about epilepsy, seizures, and what you need. We want to stay connected with you.

Community Forum

The Lamictal-insomnia connection

Hello, I posted below about my big stupid issue as of late, but I wanted to ask this question separately as it might help give me insight to my medication. I am trying to figure out if my 50 mg/day dose of lamictal in the morning could be responsible for my insomnia. I am hearing that Lamictal's stimulant effects should wear off throughout the day. Is it possible that they don't completely and are the reason I struggle so much to fall asleep? I am at a loss as to whether my insomnia is the result of lamictal or anxiety, because they entered my life at the same time following my first and only seizure. Also, does anyone know if it would be possible to become more anxious following a dosage drop from 75mg/day to 50 mg/day of lamictal? I reduced my dose about a month ago in response to my insomnia thinking it would help, and things have only gotten worse. There are too many variables at play here for me to figure this crap out!

Comments

Re: The Lamictal-insomnia connection

Lamictal can have a stimulant effect, but this seems like an issue for your doctor to answer.  Are you taking your strongest dose in the morning?  I started taking my strongest in the AM, and it helped me.  This is something only you and your doctor can really figure out.  Like you mentioned, there are too many variables to figure this out.  Good luck!

Re: The Lamictal-insomnia connection

I only take it in the morning, 50 mg for the whole day. I went about 4 straight months sleeping okay on this amount (actually, it was 75 mg for most of that time). So I am assuming my recent bought with extreme insomnia is the result of anxiety, and not of the lamictal. I just want to be sure about this. My doctor has said it is one of those things that he just can't give me a definitive answer about, because he doesn't have one. He suggested I could try going off the lamictal all together, or switching to Keppra. I am too scared to deal with the side effects of starting a new drug right now (i'm in law school), and I don't want to stop the lamictal and gain new anxiety about that as well. I feel like I am stuck between a rock and a hard place!

Re: The Lamictal-insomnia connection

Loland1287,

Beware that according to most websites regarding major seizure triggers is sleep deprivation.  It's second only to the most obvious for anyone with epilepsy:  Not taking your medication!  Since you're in law school, you probably need to study a lot for exams.  Make sure to be extra careful and get your rest.  I need take Ibuprofin PM, (Advil PM) in order to sleep at times.  If that doesn't work, contact your doctor. 

It's good you only take your Lamictal in the morning.  That helps a lot.  If your doctor decides you need more ask if you can take your night time dose a little earlier.  (I take mine at 7:00 PM; and keep an alarm on my watch to remind me.)  Perhaps you could get a prescription for a benzodiazapine to take at bedtime.  They're AEDs that cause drowsiness.  (Klonopin, Lorazepam, Onfi, etc.)  I take Klonopin at bedtime.   Good luck!  : ^)

 

Re: The Lamictal-insomnia connection

Yes, I am aware that sleep deprivation is a major seizure trigger. It is part of the reason I have bad anxiety about not sleeping, which in turn leads me to not sleep. It is a ridiculous cycle. Very fortunately, I am not very prone to seizures and have only had one that was the result of heavy alcohol intoxication. But seizures or not, I still need sleep in order to be a happy, functioning human being. I just wish someone could tell me whether the lamictal is really making a difference in my sleep or not so I could stop thinking about it. I don't want to stop (yet) or switch to some other medication that makes me have other side effects if Lamictal isn't causing my insomnia. It's only 50 mg, and it's only in the mornings. Could that really keep me awake?

Re: The Lamictal-insomnia connection

I'm only another patient, not qualified to give medical advice.  However, I take 700 mg Lamictal/day 400 mg a.m., 300 mg p.m.  I doubt 50 mg of Lamictal will give you insomnia, but every body is different.  Only you and your doctor can figure that one out together.

I'm glad that your seizures are controlled.  Take care of yourself!

Re: The Lamictal-insomnia connection

I think you're probably right. I blame the Lamictal because I can't wrap my head around the fact that stupid anxiety could disrupt my sleep and my life so much right now. Doc prescribed some Trazadone for night time, which seems to be helping. Thanks for sharing your thoughts! Here I am complaining about 50 mg a day and you're doing fine with 700. There is a reality check!

Hello  I would like to reply

Hello  I would like to reply to everybody about Lamictal and insomnia. I have epilepsy and last year I had a terrible experience when I changed from Depakine 500 mg to Lamictal 150 mg a day.I had been epilepsy seizure free for seventeen years when this happened...First for a couple of month everything was fine then I started to work and as I worked hard about 50 hours a week I started to be more stressed.In november of that year after not being able to sleep during several nights, loosing enormous weight and being extremely hyperactive I got four seizures in two months.I got so anxious so I decided to change medication.My question to you is...Are my seizures du to the Lamictal and to the insomnia or are they du to a burnout at my work?Positiv effects of Lamictal was that I felt more energy and strenght. I could also concentrate and focus more.Thank you for your answers....

I have had difficulty

I have had difficulty sleeping with both LAMOTRIGINE and levetiracetam currently I am taking only Lamotrigine.  I have found that the only way I can get to sleep when I want to e.g. 9 - 10 p.m. is to watch a movie on my smartphone that is interesting enough to occupy my mind.  Telling my doctor(s) (who have never had a seizure is useless).  If I try to lay down and sleep without this aid my mind just takes off review problems I many or may not have and attempting to mentally formulate a solution for each.  

When I started on 25mg of

When I started on 25mg of Lamotrigine I could not sleep, when I went upto 50mg I could not stay awake!

I'm taking 150mg a day of

I'm taking 150mg a day of lamatrogine for epilepsy and because my blood cell count continues to drop a lot faster than it should.I've had sleep issues since I've started this medication 150mg ago when I was only at 25mg, but as of lately I been getting headaches and chest pains that won't go away and heavy dizzy spells if I'm still out laying bed or just not being productive. I do have an active driver's license my epilepsy hasn't affected my driving I'm just concerned of lack of sleep!

I am on 400mg of Lamotrigine

I am on 400mg of Lamotrigine and I haven’t had a proper night sleep for just under 2 months. I have been taking this since the beg of the year as none of the other medication has been controlling my seizures enough, however this is as I have been fit free for 5 weeks now which is brilliant for me. My type of epilepsy is caused by tiredness & stress so surely if I’m not sleeping by taking this medication it’s going to cause me more seizures? I have been trying everything to try and help from meditation to try and relax me & my mind, sleep creams and sprays and also put fresh lavender on my pillow as that’s meant to help to relax and settle you. PLEASE please tell me what else to do 

Our Mission

The mission of the Epilepsy Foundation is to lead the fight to overcome the challenges of living with epilepsy and to accelerate therapies to stop seizures, find cures, and save lives.

 
24/7 helpline
P